Nembutal, also known as phenobarbital, is a brand-name drug that belongs to the barbiturate class.
Barbiturates are central nervous system depressants with a high risk for dependence and overdose.
Barbiturates like Nembutal can generate euphoria. Because of this euphoric effect, it has a high risk of abuse.
While barbiturate use has been on the decline for many years because of how addictive and dangerous these drugs can be, they are still used both medically and recreationally.
Per an article in The Guardian, barbiturate abuse has experienced a slight increase within the past decade in England and Wales. Barbiturates were only involved in six overdose deaths in 2007, but this increased to 37 in 2011. While at first glance these numbers seem innocuous, this is a 600 percent increase in four years.
In the U.S., prescription drug abuse is an increasing problem. While much of the media coverage on the epidemic of abuse has involved opioids, all prescription drug abuse is concerning. Since barbiturate abuse can come with such harmful consequences, any increase in abuse is concerning.
Common symptoms of barbiturate abuse include the following:
Children using Nembutal on a long-term basis have been found to display several cognitive defects. Such use has been shown to affect a child’s ability to learn, concentrate, retain and recall memories, solve problems, and speak well.
Most of these cognitive deficiencies are also present in adults who use the drug over a long time. Most people who use the drug long term exhibit reduced rates of cognition compared to those who don’t use it.
Long-term use of Nembutal has been linked to several health issues, such as:
Barbiturates are very potent and powerful drugs. Any recreational use of barbiturates is serious, as it can lead to life-threatening health problems.
Do not take any barbiturate without the assistance and advice of a medical professional. Doctors will not prescribe these powerful drugs unless the benefits outweigh the risks.
Nembutal, or pentobarbital, can cause tolerance rather quickly. People start taking higher doses of the drug to feel the effects they once felt at lower doses. It can be relatively easy to overdose accidentally because of this.
Quickly recognizing a Nembutal overdose can be instrumental to successful treatment, survival, and recovery. Symptoms of Nembutal overdose include the following:
Since many of the signs of overdose are similar to symptoms of abuse, it can sometimes be tough to tell when an overdose has occurred. If you are in doubt, call 911. It’s better to be safe in these instances.
Gather some necessary information about the person overdosing if possible. It will help the medical team if you can provide the person’s age, weight, pre-existing medical conditions, the name and strength of the drug taken, the time it was taken, the amount taken, and if the individual was prescribed the drug or not. Do not delay the call to find out this information if it is not readily available.
Once EMTs arrive, they will monitor the person’s vital signs, including body temperature, pulse, blood pressure, and breathing rate.
Emergency on-site overdose treatment is primarily focused on getting a good airway and improved breathing ventilation as well as circulation. EMTs may:
Once the person has been successfully transported to the hospital, several treatments may be administered, depending on individual factors.
Activated charcoal is the most common overdose treatment used for a wide variety of drugs. It is effective because it is a hydrocarbon with a high surface area. Drug toxins in the intestinal tract bind to it.
Over the years, the medical field has questioned the effectiveness of activated charcoal in overdose. A 2015 study on activated charcoal from the National Center for Biotechnology Information revisited whether it should still be considered a viable option for treatment.
The study found that while activated charcoal is generally a safe treatment method, it is not without its risks.
One of the risks associated with activated charcoal is pulmonary aspiration (particles moving from the gastrointestinal tract into the voice box, trachea, and lungs). The study found that out of 4,500 overdose patients, 71 (1.6 percent) of the patients experienced pulmonary aspiration.
About one out of every 10 barbiturate overdoses end in death, so survival chances are fairly high with a speedy response and proper medical intervention.
If you have developed an addiction to Nembutal or any barbiturate, there is hope for a full recovery.
Seek out a professional treatment program. Quitting Nembutal use cold turkey can be dangerous and difficult. In some cases, barbiturate withdrawal can even result in death.
In a professional treatment program, doctors will help you to manage withdrawal symptoms. They will often employ a tapering schedule to wean you off the drug gradually. This is the safest and most comfortable way to get off Nembutal.
You’ll have 24-hour supervision if you opt for inpatient medical detox. This ensures you stay safe, and it reduces the likelihood of relapse since you won’t have access to substances of abuse. You’ll also benefit from continual psychological support in this setting.
After detoxing from the drug, further treatment is needed. A rehabilitation program can give you the support, education, and tools you need to stay sober. The bulk of your recovery progress will take place in therapy.
In therapy, you’ll address your personal circumstances that contribute to your desire to abuse drugs. You’ll learn coping skills to manage triggers, so you don’t return to substance abuse following withdrawal.
(January 2014) Survival after fatal pentobarbital ingestion. National Center for Biotechnology Information. Retrieved February 2019 from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3968666/
(August 2012) Helium and barbiturates contribute to drug death statistics. The Guardian. Retrieved from https://www.theguardian.com/society/2012/aug/29/helium-barbiturates-drug-death-statistics
(May 2010) Pentobarbital. National Library of Medicine. Retrieved from https://toxnet.nlm.nih.gov/cgi-bin/sis/search/a?dbs+hsdb:@[email protected]+3151
(September 2017) Barbiturate Intoxication and Overdose. MedlinePlus. Retrieved from https://medlineplus.gov/ency/article/000951.htm
(November 2015) Activated charcoal for acute overdose: a reappraisal. National Center for Biotechnology Information. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4767212/